Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

1/6/2021
We had a 40 year-old female RN get the 1st COVID-19 vaccine 12/30/20 (Pfizer). She has a h/o anxiety, depression, allergic to morphine, fish-derived products & peanut-containing drug products. She felt nauseous within 30 min of vaccine, was observed & resolved without intervention. On 12/31, she had diarrhea which resolved. She then developed a full body rash & started antihistamines at home. She saw her PCP on 1/4/21 who gave medrol dose pack & referred her to our office. We are going to try & patch test to PEG-2000. Should this patient take the 2nd dose of the vaccine? Should she premedicate? Be observed longer?

A:

Feeling nauseous by itself is not a symptom of an allergic reaction, and the CDC recommends avoiding a second dose in a patient with any allergic reaction within 4 hours of the first vaccine injection. In the case you present, the rash appears to have started more than 4 hours after the first dose. In this case, the second dose would not be contraindicated per the CDC guidelines (although she may develop a delayed rash again after the vaccine). I do wonder if she had a fever with the nausea and diarrhea, as her symptoms sound more like she had a gastrointestinal virus (and associated rash) that just happened to occur around the time of the vaccine.

I hope this is helpful.

Mitchell Grayson, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter